Hail, Mitchell
- When
- April 20, 8:39 PM CST
- Where
- Mitchell County, 2 mi E of Hunter
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.233, -98.367
Scattered late evening thunderstorms produced large hail across Mitchell and Jewell counties in north central Kansas. The hail ranged in size from nickels to golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered late evening thunderstorms produced large hail across Mitchell and Jewell counties in north central Kansas. The hail ranged in size from nickels to golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 20, 8:14 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 914 PM CDT WED APR 20 2005 .DISCUSSION...LATEST RADAR MOSAIC SHOWS TWO MAIN AREAS OF CONVECTION WITH ONE OVER CENTRAL KANSAS INTO WESTERN OKLAHOMA WHILE THE OTHER IS OVER NORTHEAST COLORADO. APPEARS AS THOUGH CENTRAL KS CONVECTION WILL SNEAK INTO NORTH CENTRAL KANSAS COUNTIES BEFORE MIDNIGHT AS THE LLJ INTENSIFIES BUT CONVECTION OVER COLORADO LIKELY WONT MAKE IT INTO SOUTH CENTRAL NEBRASKA UNTIL AFTER MIDNIGHT. BASED ON THIS HAVE REMOVED PRECIP FOR THE REMAINDER OF THE EVENING OVER SOUTH CENTRAL NEBRASKA BUT KEPT PRECIP CHANCE OVER NORTH CENTRAL KANSAS. NO OTHER CHANGES MADE AT THIS TIME. && .PREV DISCUSSION...TONIGHT THROUGH SATURDAY MORNING. MAIN CHALLENGE REVOLVES AROUND PRECIP/CONVECTIVE CHANCES THROUGH TOMORROW AFTN...AND THEN PRECIP CHANCES BEYOND. SUBJECTIVE EARLY MORNING ANALYSIS SHOWED WARM FRONT SITTING JUST SOUTH OF THE CWA IN NORTH CENTRAL KANSAS...WITH SECONDARY BOUNDARY NOTED OVER THE NORTHWEST CWA. IN BETWEEN...SEVERAL WEAK BOUNDARIES WERE NOTED FROM OVERNIGHT CONVECTION. LARGE AREA OF CLEARING HAS COMMENCED OVER MUCH OF THE AREA IN SUBSIDENT REGION BEHIND OVERNIGHT MCS. GIVEN GOOD INSOLATION THIS AFTN WITH BOUNDARIES AROUND THE AREA...THINK STORMS WILL LIKELY FIRE THIS EVENING OVER THE CWA...LIKELY IN THE VICINITY OF OLD OUTFLOW BOUNDARY IN THE CENTER OF THE AREA. DEEP LAYER SHEAR WILL BE ON THE INCREASE THROUGH THE NIGHT AS MID-LEVEL SPEED MAX (ALREADY VISIBLE ON PROFILER NETWORK) APPROACHES FROM THE SOUTHWEST. GIVEN DEEP SHEAR ON THE ORDER OF 40-45KTS AND VERY STEEP MID-LEVEL LAPSE RATES...LARGE HAIL WILL BECOME LIKELY WITH SOME OF THE STORMS. TORNADO THREAT LOOKS FAIRLY MINIMAL EXCEPT OVER WESTERN CWA WHERE THE BEST 0-3KM CAPE AND 0-1KM SRH REMAINS CENTERED...ALTHOUGH WITH LOWERED LCL HEIGHTS AND MOISTURE POOLED AROUND THE MANY BOUNDARIES...COULD NOT RULE IT OUT ELSEWHERE. AS WEAK WAVE MOVES INTO THE HIGH PLAINS TONIGHT...EXPECT CONVECTION WILL ALSO FIRE OUT WEST...MERGING INTO ANOTHER CONVECTIVE COMPLEX WHICH WILL RIDE EASTWARD OVERNIGHT ALONG AND NORTH OF THE BOUNDARY. HAVE RAISED POPS TONIGHT FOR THIS REASON...MAINLY OVER THE NORTHERN TWO THIRDS OF THE CWA. WESTERN CONUS CLOSED LOW FINALLY EJECTS OUT OVER THE CENTRAL PLAINS TOMORROW AFTN/EVENING...AS UPR RIDGE MOVES ONTO THE WEST COAST. THE LATEST OPERATIONAL GUIDANCE HAS MAINTAINED THE FACT THAT SFC COLD FRONT/DRYLINE WILL MOVE THROUGH THE AREA BY MID AFTN TOMORROW... EFFECTIVELY REDUCING CONVECTION CHANCES OVER MOST AREAS. SETUP IS QUITE FAVORABLE FOR SEVERE WEATHER ALONG/JUST EAST OF THE UPR/SFC LOW AND FRONT...WITH RAPID MID-LEVEL DRYING...GOOD DEEP SHEAR AND UPR DIVERGENCE AIDED BY COUPLED JET ALOFT. SHOULD THE SYSTEM SLOW DOWN BY JUST A FEW HOURS...SEVERE WEATHER WILL ONCE AGAIN BE A THREAT OVER PART OF THE AREA. DUE TO THE POTENTIAL TIMING ISSUES...HAVE KEPT SMALL POPS INTO MUCH OF THE AREA TOMORROW AFTN. THEREAFTER...UPR SYSTEM WILL TRACK OVER NEBRASKA...WITH BEST DEFORMATION/FRONTOGENIC AXIS WELL NORTH OF THE AREA. AS SYSTEM REMAINS WELL WRAPPED...HAVE RAISED POPS THROUGH FRIDAY AFTN FOR WRAPAROUND PRECIP POTENTIAL. SUBSIDENCE TAKES HOLD BEHIND THE WAVE BY LATE FRIDAY. SFC HI WILL BUILD DOWN THE PLAINS WITH UPR FLOW BECOMING NORTHWEST FOR THE FIRST TIME IN A WHILE. LATEST NAM/GFS/ECMWF/UKMET ALL SHOWING STRONG COLD ADVECTION ON FRIDAY AS H8 TEMPS CRASH TO NEAR 0C. GIVEN THE EXPECTED CLOUDY SKIES AND PRECIP POTENTIAL ALONG WITH COLD ADVECTION...HAVE LOWERED HIGHS ON FRIDAY A BIT. MUCH DRIER AIR WILL POUR SOUTH WITH THE HIGH... PROVIDING A SETUP FOR TEMPS AT OR BELOW FREEZING BY SATURDAY MORNING. LONG TERM...SATURDAY THROUGH WEDNESDAY. UPPER LOW CONTINUES TO DEPART TO OUR EAST OVER THE WEEKEND...AND HEIGHTS RISE ACROSS THE CENTRAL PLAINS BEHIND THE DEPARTING LOW. UPPER RIDGE AXIS BUILDS OVERHEAD BRIEFLY ON SUNDAY...IN BETWEEN THE UPPER LOW PRESSURE SYSTEM TO OUR EAST AND NEXT APPROACHING TROUGH TO THE WEST. IN A DRIER AIRMASS...TEMPERATURES WILL SEE LARGER DIURNAL SPREADS...WITH HIGHS NEAR SEASONAL AND LOW NEAR TO BELOW FOR THE FIRST PART OF THE WEEKEND. WITH RETURN FLOW ON SUNDAY...MOISTURE BEGINS TO RETURN NORTH INTO THE PLAINS. SHORTWAVE ENERGY LIFTING OUT OF WESTERN LOW WILL DEAMPLIFY THE CENTRAL PLAINS RIDGE AND BRING AN OUTSIDE CHANCE OF PCPN TO OUR REGION SUNDAY NIGHT. ATTM...PATTERN IS SUGGESTING MORE OF AN UPSLOPE HIGH PLAINS EVENT...BUT LOW POPS ARE STILL REASONABLE WITH PROGRESSION OF SHORTWAVE. PERSISTENT DRY FORECAST REMAINS INTACT TUESDAY AND ALSO INTO WEDNESDAY...UNTIL MODEL DIFFERENCES AND TIMING CAN BE BETTER RESOLVED RATHER THAN BLANKETING POPS ATTM. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && 04/LAWRENCE/FAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 918 PM CDT WED APR 20 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-211200- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 918 PM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...REST OF TONIGHT A SLIGHT RISK FOR SEVERE WEATHER WILL BE POSSIBLE TONIGHT INITIALLY OVER NORTH CENTRAL KANSAS AS A BAND OF THUNDERSTORMS MOVE INTO THIS AREA BY MIDNIGHT. LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS UP TO 60 MPH WILL BE POSSIBLE WITH THESE STORMS. A SECOND BAND OF THUNDERSTORMS ARE THEN EXPECTED TO MOVE INTO SOUTH CENTRAL NEBRASKA AFTER MIDNIGHT WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE. LARGE HAIL UP TO THE SIZE OF GOLF BALLS WILL BE THE PRIMARY THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF HIGHWAY 281. THE MAIN THREATS WITH ANY THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT...HOWEVER THE SEVERE WEATHER POTENTIAL AT THIS TIME APPEARS MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS LATE EVENING AND OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) 04
The national radar mosaic for the moment the first event began.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448233, 5448234, 5448235, 5448236, 5448237.